Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 14, 2000, 1:08 AM CDT for Buchanan County, Iowa. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2000, 1:08 AM CDT (06:08 UTC)
- Expired
- Sep 14, 2000, 1:30 AM CDT
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 1:10 AM CDT | Hail 1.75 | Independence, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 140609 SVRMLI IAC019-140630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 108 AM CDT THU SEP 14 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 130 AM CDT * AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES SOUTHWEST OF INDEPENDENCE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CEDAR ROCK STATE PARK BY 110 AM CDT. BUFFALO CREEK COUNTY PARK BY 115 AM CDT. MONTI BY 120 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR EASTERN IOWA.~ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:30 PM CDT, 10 hours 38 minutes earlier.
Area forecast discussion, Sep 13, 2:30 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT WED SEP 13 2000 THE SYNOPTIC PICTURE THIS AFTERNOON SHOWS BROAD LOW AMPLITUDE TROUGH AT 500H ACROSS SOUTHERN CANADA AND THE NORTHERN U.S. AT THE SURFACE...A COLD FRONT EXTENDS FROM JUST SOUTH OF MSP ALONG THE MINNESOTA-IOWA LINE TO FSD. THE MODELS INITIALIZED WELL AT 500H THIS MORNING. AT THE SURFACE...THE AVN DID BEST ON THE COLD FRONT...WITH THE ETA O.K...AND THE NGM NOT SO GOOD. ALL MODELS HANDLED THE ALBERTA VORT MAX...WHICH WILL BE OUR WEATHER MAKER LATE TONIGHT...WELL WITH THE AVN HAVING THE EDGE. THE AVN ALSO DID BEST WITH SURFACE DEW POINTS IN EASTERN NEBRASKA...EASTERN KANSAS...AND NORTHERN MISSOURI. THE ETA WAS MARGINAL AND THE NGM POOR. THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE POSSIBILITY OF PRECIP LATE TONIGHT AND EARLY THURSDAY. DYNAMICS ARE IMPRESSIVE..BUT THE AVAILABILITY OF MOISTURE IS THE QUESTION. OTHERWISE...FORECAST DRY THROUGH 5 DAYS WITH VIGOROUS NORTHWEST FLOW SETTING UP AT 500H IN THE WAKE OF TONIGHTS SHORT WAVE. THE SHORT-TERM MODELS BRING THE COLD FRONT THROUGH DVN BETWEEN 09Z AND 12Z...WITH THE FRONT DIVING SOUTH OF THE FORECAST AREA BY 15Z. MEAN RH THROUGH 500H WILL BE LOW AHEAD OF THE FRONT...INCREASING AFTER FRONTAL PASSAGE FROM THE NORTH. LOW-LEVEL DEW POINTS WILL INCREASE LATE TONIGHT AHEAD OF THE FRONT. THE FWCS MAX THE DEW POINT OUT IN THE MID 50S NEAR 12Z...BUT THE AVN...WHICH INITIALIZED BEST...BRINGS THE 60 DEW POINT LINE THROUGH MOST OF THE FORECAST AREA. VVS INCREASE OVER THE AREA BY 03Z...PEAKING WITH IMPRESSIVE MAGNITUDES BETWEEN 06Z AND 09Z IN RESPONSE TO GOOD 300H DIVERGENCE...AND CONTINUE CENTRAL AND SOUTH TIL 12Z. BY 15Z VVS ARE SOUTHEAST OF THE AREA. HIGH PRESSURE BUILDS IN RAPIDLY DURING THE DAY...MOVING OVERHEAD ON FRIDAY...AND BEGINNING TO SLIDE SOUTHEAST ON SATURDAY. CYCLONIC CURVATURE CONTINUES AT 500H THROUGH FRIDAY. FRIDAY NIGHT MAY SEE THE COLDEST TEMPERATURES OF THE SEASON...WITH THE UPPER 30S LIKELY NORTH... WITH PATCHY FROST. LOOKING FURTHER AHEAD THE MRF AND U.K. BRING ANOTHER COLD FRONT THROUGH ON SUNDAY...BUT FMR GUIDANCE POPS STAY LOW FOR THIS PERIOD. THE EUROPEAN KEEPS THE FRONT NORTH. SOUTHERLY FLOW BEGINS AGAIN MONDAY AHEAD OF THE NEXT TROUGH. WILL KEEP CLOSE TO CURRENT FORECAST. WILL BACK OFF ON TIMING OF PRECIP TONIGHT...EMPHASIZING LATE...DUE TO LACK OF INITIAL MOISTURE. ONLY OTHER SIGNIFICANT CHANGE WILL BE FRIDAY NIGHT TEMPS...WHICH WILL LOWER A NOTCH. .DVN... IA...NONE. IL...NONE. MO...NONE. ARKELL
In the hours before
Special weather statement, Sep 13, 8:11 PM CDT, 4 hours 57 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-141000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 811 PM CDT WED SEP 13 2000 ...SHOWERS AND THUNDERSTORMS TONIGHT... A WEAK COLD FRONT MOVING TOWARDS THE AREA TONIGHT HAS CAUSED THUNDERSTORMS TO FORM OVER NORTHWESTERN IOWA THIS EVENING...WHICH WILL CONTINUE TO DEVELOP AND MOVE SOUTHEAST TOWARDS EASTERN IOWA AND NORTHWESTERN ILLINOIS. WHILE THE ATMOSPHERE IS MODERATELY UNSTABLE...AND THERE IS PLENTY OF UPPER LEVEL SUPPORT...A LACK OF MOISTURE WILL HAVE A TENDENCY TO LIMIT THUNDERSTORMS FOR MOST OF THE AREA. SINCE A NARROW BAND OF HIGHER MOISTURE HAS FORMED ALONG AND JUST AHEAD OF THE FRONT...THE THUNDERSTORMS WITH THE FRONT HAVE TO POTENTIAL TO BECOME VERY STRONG... EVEN SEVERE. THE FRONT AND ITS ACCOMPANYING THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY THURSDAY MORNING. THE MAIN THREAT IS FOR STRONG WINDS AND LARGE HAIL LATE TONIGHT...IN AN AREA ALONG AND NORTH OF INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ALONG AND NORTH OF INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST ILLINOIS. LRE
Special weather statement, Sep 14, 12:30 AM CDT, 38 minutes before
IAZ040>042-051>053-063>065-067-076>078-140700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CDT THU SEP 14 2000
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:
IN IOWA
BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
IOWA...JOHNSON...CEDAR...MUSCATINE...KEOKUK...WASHINGTON...LOUISA
INCLUDING THE CITIES OF...CEDAR RAPIDS...DUBUQUE...IOWA CITY...
WASHINGTON...INDEPENDENCE...MUSCATINE.
AN AREA OF THUNDERSTORMS HAS WEAKENED TO WELL BELOW SEVERE LIMITS AS
IT MOVES SOUTHEAST AND NO LONGER POSE A SEVERE THREAT. SHOWERS AND A
FEW THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THUS...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.
NICHOLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:56 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 49 min |
| Sep 14, 3:14 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.